Tornadoes · United States · Washington · 2008
EF0 tornado, Union Gap, Washington, April 7, 2008
This EF0 tornado ran 0.1 miles across Yakima County on April 7, 2008, touching down at 3:15 PM PDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- April 7, 2008
- Touchdown
- 3:15 PM PDT (22:15 UTC)
- Lifted
- 3:16 PM PDT (22:16 UTC)
- On the ground
- 1 minutes
- Path length
- 0.1 miles (0.1 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Yakima County
- Touchdown point
- 46.550, -120.575
- Lift-off point
- 46.550, -120.576
- Record number
- 0804071615-01
What the Weather Service recorded
Brief landspout tornado observed 5 miles west of Union Gap.
Brief landspout tornado moved west along south slope of Ahtanum Ridge. Observed by trained spotter driving school bus.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the tornado touched down at Apr 7, 2:10 PM PDT, 1 hour 5 minutes earlier.
Area forecast discussion, Apr 7, 2:10 PM PDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OR 210 PM PDT MON APR 7 2008 .SHORT TERM...TONIGHT THROUGH THURSDAY...CONVECTIVE ACTIVITY AT THIS HOUR IS EXPECTED TO CONTINUE ACROSS MOST LOCATIONS THROUGH THE EARLY EVENING HOURS. WINDS SHOULD DECREASE SHORTLY AFTER SUNSET AS WELL. OTHER THAN THE NORTHEAST OREGON MOUNTAINS, MOST AREAS WILL SEE A BRIEF BREAK FROM PRECIPITATION DURING THE LATER EVENING HOURS AHEAD OF A SHARP TROUGH CURRENTLY OFFSHORE. WATER VAPOR IMAGERY INDICATES THE TROUGH IS DIGGING FURTHER SOUTH MATCHING CLOSER TO WHAT THE GFS IS PORTRAYING. HAVE BROADLY FOLLOWED GFS SOLUTION FOR THE NEXT 24 TO 36 HOURS AS A RESULT. SOUTH-SOUTHWESTERLY FLOW ALOFT WILL ALLOW MORE LOW LEVEL MOISTURE TO ENTER CENTRAL AND EAST CENTRAL OREGON OVERNIGHT TONIGHT RESULTING IN SCATTERED SNOW SHOWERS WITH LIGHT ACCUMULATIONS POSSIBLE. MOISTURE AND SHOWERS WILL SPREAD ACROSS THE REST OF THE CWA TOMORROW MORNING WITH ACCUMULATING SNOW LEVELS AROUND 2500 FEET. DO NOT EXPECT MORE THAN A FEW INCHES OF SNOW ACROSS THE HIGHER PASSES. TRAINING SHOWERS, SHOULD THEY DEVELOP, WILL INCREASE THIS A BIT WITH THE LARGEST 24 HOUR AMOUNT ENDING EARLY WEDNESDAY MORNING POSSIBLY NEARING 4 INCHES IN THE VICINITY OF TOLLGATE. TROUGH SHIFTS EAST OF THE REGION WEDNESDAY LEAVING A MOIST NORTHWESTERLY UPSLOPE FLOW ACROSS THE NORTHEASTERN MOUNTAINS AND GENERALLY DRY CONDITIONS ELSEWHERE. ANOTHER DISTURBANCE CROSSES THE CASCADES MAINLY WEDNESDAY NIGHT AND COULD NOT COMPLETELY RULE OUT MEASURABLE PRECIP ACROSS ALL AREAS, HOWEVER MODEL TRENDS ARE BEGINNING TO INDICATE MORE STABLE FLOW AND BETTER SHADOWING FOR THE LOWLANDS. HAVE MORE CONFIDENCE THAT THURSDAY WILL BE DRY EXCEPT FOR ISOLATED SHOWERS NEAR THE CASCADE CREST AND ACROSS THE NORTHEASTERN HIGHER TERRAIN. COLUMBIA BASIN WINDS WILL ALSO BECOME BREEZY WEDNESDAY NIGHT AND THURSDAY IN ASSOCIATION TO TIGHTENING PRESSURE GRADIENTS AS THE DISTURBANCE CROSSES. JBONK .LONG TERM... THURSDAY NIGHT THROUGH SATURDAY NIGHT...MODELS IN LITTLE BETTER AGREEMENT THAT RIDGE OF HIGH PRESSURE WILL BUILD OVER THE REGION TOWARDS END OF THE WEEK AND INTO THE WEEKEND. WITH THE BUILDING RIDGE WILL COME WARMING TEMPERATURES REACHING ABOVE NORMAL AND POSSIBLY REACHING TOWARDS RECORD HIGHS. 91 SUNDAY AND MONDAY...JUST LIKE YESTERDAY GFS AND ECMWF ARE IN PRETTY GOOD COLLABORATION UNTIL THIS TIME PERIOD. PUTTING MY CONFIDENCE IN GFS AND THAT IT HAS BEEN SLOWING THE RIDGING PATTERN DOWN. LOOKS TO BE A GREAT WEEKEND WITH TEMPS IN THE SEVENTIES IN SOME AREAS. WHILE WE DO HAVE SOME UNSTABLE LAPSE RATES IN AREA...DO NOT SEE ANYTHING TO HELP DRIVE CONVECTIVE INSTABILITY...SO PUT POPS BELOW WORDING. A LOW PRESSURE SYSTEM IS TRACKING BEHIND THE RIDGE...MODELS ARE IN DISAGREEMENT DEPICTING WHETHER OR NOT IT WILL COME DOWN FROM THE GULF OF ALASKA OR TRACK FROM THE CALIFORNIA COAST. IF THE RIDGE PUSHES OUT FASTER IT COULD HAVE AN AFFECT ON MONDAYS TEMPS AND POPS. WEBER && .PREVIOUS AVIATION DISCUSSION...VFR CONDITIONS SHOULD PERSIST THROUGH THE NEXT 24 HOURS AT ALL TAF SITES. CEILINGS WILL RANGE BETWEEN 4000 AND 10000 FT AGL THROUGH TOMORROW MORNING. ALL TAFS SITES HAVE A CHANCE FOR SCATTERED SHOWERS THROUGH THE AFTERNOON HOURS...HOWEVER CONFIDENCE WAS NOT STRONG ENOUGH TO INCLUDE SHOWERS THIS AFTERNOON FOR KRDM OR KPSC IN TAFS. ANTICIPATE SHOWERS TO MOVE IN THIS EVENING AND PERSIST THROUGH THE OVERNIGHT HOURS FOR KRDM. DID NOT INCLUDE MVFR CONDITIONS IN TAF SITES HOWEVER BRIEF SHOWERS MAY POSSIBLY LOWER CEILING TEMPORARILY TO MVFR...WITH MINIMAL IMPACT ON THE TAF SITES. WEBER && .PRELIMINARY POINT TEMPS/POPS... PDT 35 50 34 52 / 20 40 40 10 ALW 38 52 37 52 / 20 40 40 10 PSC 37 55 35 58 / 20 20 30 0 YKM 32 52 30 56 / 20 20 20 0 HRI 34 55 34 56 / 20 20 30 10 ELN 31 49 29 52 / 20 30 20 10 RDM 27 46 21 51 / 30 50 20 10 LGD 31 45 30 46 / 20 50 50 20 GCD 30 43 31 46 / 20 60 50 30 DLS 37 53 36 56 / 20 40 20 10 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...NONE. WA...NONE. && TI:GGG FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT... WWW.WEATHER.GOV/PENDLETON 87/91/89/89
Hazardous weather outlook, Apr 7, 5:45 AM PDT, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 545 AM PDT MON APR 7 2008 ORZ041>044-049-050-501>506-WAZ024-026>030-501-502-081215- EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON- CENTRAL OREGON-LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY- WALLOWA COUNTY-FOOTHILLS OF THE BLUE MOUNTAINS OF OREGON- NORTHERN BLUE MOUNTAINS OF OREGON- SOUTHERN BLUE MOUNTAINS OF OREGON- NORTHERN WHEELER AND SOUTHERN GILLIAM COUNTIES-JOHN DAY BASIN- OCHOCO-JOHN DAY HIGHLANDS- EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY- YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON- FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON- NORTHWEST BLUE MOUNTAINS- EAST SLOPES OF THE CENTRAL CASCADES OF WASHINGTON- EAST SLOPES OF THE SOUTHERN CASCADES OF WASHINGTON- 545 AM PDT MON APR 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. AN UPPER LEVEL TROUGH WILL MOVE THROUGH THIS MORNING. THIS WILL TRIGGER ISOLATED SHOWERS...INCREASING TO SCATTERED OVER THE MOUNTAINS...OVER THE AREA. THERE WILL BE AN INCREASE IN CONVECTION DUE TO HEATING IN THE AFTERNOON. SNOW LEVELS WILL BE 2000-3000 FEET THIS MORNING...INCREASING TO 4000-5000 FEET THIS AFTERNOON. THE ATMOSPHERE WILL BE MORE STABLE THAN YESTERDAY...SO NO THUNDERSTORMS ARE EXPECTED. WEAK RIDGING WILL BRIEFLY BE OVER THE AREA THIS EVENING...SO ANY SHOWERS WILL BE LIMITED TO NORTHEAST MOUNTAINS AND NEAR THE CASCADE CREST. THERE WILL BE INCREASING SHOWERS AFTER MIDNIGHT AS ANOTHER UPPER LEVEL TROUGH MOVES EAST OF THE CASCADES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. TUESDAY SCATTERED SHOWERS WILL DEVELOP OVER EASTERN WASHINGTON AND OREGON AS AN UPPER LEVEL TROUGH DEEPENS OVER THE AREA. COLDER AIR ALOFT WILL KEEP AFTERNOON SNOW LEVELS DOWN TO 3000-4000 FEET...WITH CONVECTIVE SHOWERS ALLOWING MIXED PRECIPITATION AT LOWER ELEVATIONS. ANOTHER SYSTEM WILL MOVE THROUGH WEDNESDAY...BUT IT WILL BE WEAKER WITH HIGHER SNOW LEVELS...SO MOST OF THE PRECIPITATION WILL BE RAIN. THURSDAY THROUGH SATURDAY A RIDGE WILL BUILD OFFSHORE AND MOVE SLOWLY EAST...BRINGING DRIER CONDITIONS AND WARMER TEMPERATURES TO THE AREA. A FEW OROGRAPHICALLY INDUCED SHOWERS ARE POSSIBLE THURSDAY IN THE MOUNTAINS. SUNDAY MOISTURE AND INSTABILITY WILL INCREASE ON THE BACKSIDE OF THE RIDGE...ALLOWING CONVECTIVE SHOWERS TO DEVELOP AGAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS ARE DISPLAYED ON THE WORLD WIDE WEB AT: WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE H IN CURRENTHAZARDS.
The surface observations
Yakima Air Terminal (YKM), 3 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Pendleton radar (KPDT), 164 km away, was scanning. The volume nearest the touchdown began at 22:15 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2008 tornado in WashingtonEvery tornado in Washington since 1950Warnings in force in Washington nowThe forecast where you are
The other tornadoes of April 7, 2008
2 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.